Alert archive / California / Gale Warnings in 2024

Gale Warning 3, NWS San Diego, CA

January 31, 2024

NWS San Diego, CA issued this gale warning at Jan 31, 2024, 12:41 PM PST. It took effect at Feb 1, 2024, 1:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2024, 12:41 PM PST (20:41 UTC)
In effect from
Feb 1, 2024, 1:00 AM PST
Expired
Feb 1, 2024, 1:00 PM PST
In force
12 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

255 
WHUS76 KSGX 312041
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1241 PM PST Wed Jan 31 2024

PZZ750-775-010445-
/O.UPG.KSGX.GL.A.0003.240201T0900Z-240201T2100Z/
/O.NEW.KSGX.GL.W.0003.240201T0900Z-240201T2100Z/
/O.CON.KSGX.SC.Y.0004.240201T2100Z-240203T1600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1241 PM PST Wed Jan 31 2024

...GALE WARNING IN EFFECT FROM 1 AM TO 1 PM PST THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO
8 AM PST SATURDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 35 kt and seas 8 to 13 ft expected. For the Small Craft
  Advisory, west winds 10 to 20 kt with gusts up to 25 kt and 
  seas 7 to 11 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...For the Gale Warning, from 1 AM to 1 PM PST Thursday. 
  For the Small Craft Advisory, from 1 PM Thursday to 8 AM PST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...While winds will become westerly and weaken
  Thursday afternoon, conditions hazardous to small craft will
  continue into Saturday morning due to winds and combined seas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
2 follow-up statements
956 
WHUS76 KSGX 010400
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
800 PM PST Wed Jan 31 2024

PZZ750-775-011400-
/O.CON.KSGX.GL.W.0003.240201T0900Z-240201T2100Z/
/O.CON.KSGX.SC.Y.0004.240201T2100Z-240203T1600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
800 PM PST Wed Jan 31 2024

...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 1 PM PST
THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO
8 AM PST SATURDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 35 kt and seas 9 to 14 ft expected. For the Small Craft
  Advisory, west winds 10 to 20 kt with gusts up to 25 kt and 
  seas 7 to 11 ft expected.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...For the Gale Warning, from 1 AM to 1 PM PST Thursday. 
  For the Small Craft Advisory, from 1 PM Thursday to 8 AM PST 
  Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...While winds will become westerly and 
  weaken Thursday afternoon, conditions hazardous to small craft 
  will continue into Saturday morning due to winds and combined 
  seas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

EA
129 
WHUS76 KSGX 011004
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
204 AM PST Thu Feb 1 2024

PZZ750-775-012300-
/O.CON.KSGX.GL.W.0003.000000T0000Z-240201T2100Z/
/O.CON.KSGX.SC.Y.0004.240201T2100Z-240203T1600Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
204 AM PST Thu Feb 1 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 AM PST SATURDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 40 kt and seas 9 to 14 ft. For the Small Craft Advisory,
  west winds 15 to 20 kt with gusts to 25 kt and seas 8 to 11 ft.

* WHERE...Coastal Waters from San Mateo Point to the Mexican 
  Border and out to 30 nm and Waters from San Mateo Point to the 
  Mexican Border Extending 30 to 60 nm out including San 
  Clemente Island.

* WHEN...For the Gale Warning, until 1 PM PST this afternoon. 
  For the Small Craft Advisory, from 1 PM this afternoon to 8 AM 
  PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...While winds will become westerly and weaken
  this afternoon, conditions hazardous to small craft will 
  continue into Saturday morning due to winds and combined seas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Jan 31, 9:34 AM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 31, 9:34 AM PST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 AM PST Wed Jan 31 2024

.SYNOPSIS...
Cooler today as onshore flow strengthens and a shallow marine
layer rapidly deepens during the afternoon and evening. A fast-
moving Pacific storm will bring strong gusty winds and locally
heavy precipitation on Thursday with showers lingering through
Friday night. Mostly dry on Saturday, then increasing chances for
precipitation for the early and middle part of next week.
Precipitation could be heavy at times with a significant flood
threat for at least a portion of southern California.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This morning, a large shield of mid and high clouds cover the
region and areas of low clouds developed in the coastal areas
under a very shallow - but deepening - marine layer. Some precipitation
is falling from the mid-level clouds but is evaporating before
reaching the ground in a deep, dry layer. Sfc pressure gradients
are onshore but winds remain light. The low clouds are expected to
spread inland during the afternoon and evening as onshore flow
strengthens and the marine layer rapidly deepens. The strengthening
onshore flow and deepening marine layer will spread cooling
inland today.

A fast-moving Pacific storm will move inland through SoCal on
Thursday bringing widespread moderate to locally heavy rainfall
from the coast to the mountains. There will be strong south winds
on Thursday morning ahead of the cold front. The snow level will
rise to 7000 to 7500 feet Thursday morning, then fall during the
afternoon to around 5000 feet for Thursday night after the cold
front moves to the east. South winds will gust to around 45 mph
for the coast and valleys Thursday morning into the early afternoon.
As the front passes, winds will turn westerly and will be
stronger for the mountains and deserts.

Most of the precipitation will fall between early Thursday morning
and late Thursday afternoon, associated with the organized frontal
rain and showers. Precip will become Isolated to scattered showers
on Thursday night, decreasing in coverage and intensity on Friday.
There is also a slight chance of thunderstorms for Thursday into
Thursday evening.

The snow level will rise to 7000 to 7500 feet Thursday morning,
falling during the afternoon to around 5000 for Thursday night.
Snowfall of 1 to 2 inches is possible down to around 5000 feet
with 2 to 6 inches from 6000 to 7000 feet, 6 to 12 inches from
7000 to 8000 feet, and 12 to 24 inches above 8000 feet.

Continued cool for Friday with shower coverage greater for the
inland valleys into the mountains.

Saturday will be mostly dry under weak high pressure. Some lighter
precipitation may return to portions of southwestern California
for Sunday and Sunday night.

For the early and middle part of next week, low pressure off the
West Coast will funnel subtropical and tropical moisture northward
into portions of central and southern California. This will have
the potential for periods of moderate to locally heavy precipitation
lasting for several days, for at least a portion of the area.

Ensemble guidance shows snow levels rising back to around 7000
feet on Monday, then falling to around 5500 feet for the middle of
next week. Guidance remains wet with totals through the end of
next week of 12.76 inches at Lytle Creek, 7.95 inches at
Fullerton, 9.95 inches at Palomar Mountain, and 4.93 inches at San
Diego with more than 75 percent of that total occurring after
Saturday. A significant flood threat remains for next week, but
with lower confidence on the timing and locations with the greater
threat.

At this time, there is moderate confidence in a significant
precipitation event for Sunday through Monday.

&&

.HYDROLOGY...
Precipitation from the first in a series of Pacific storm systems
will move into SoCal early Thursday morning. The organized band of
rain and showers associated with the frontal boundary will move
through the region between about 4 AM and 5 PM. This band will be
responsible for the bulk of the rainfall. 2 day totals from Thursday
morning through Friday night are expected to range from 1.5 to 2
inches in the coastal areas and San Diego County Valleys, 1 to 1.5
inches in the Inland Empire, 2 to 3 inches in the mountains, with
one-third to one-half inch in the deserts. Rainfall rates of one-
half to three-quarters of an inch per hour are probable, locally
to 1 to 1.5 inch per hour with any thunderstorms that may develop.
Isolated to scattered showers will persist through Friday but
rainfall accumulations will be significantly less between Thursday
evening and Friday night.

There has been little change to the forecast for the San Diego
River at Fashion Valley with the river rising high enough to flood
the low-water crossings beginning on Thursday with the river
cresting above flood stage on Thursday night, then falling below
the low-water crossings some time around Friday night.

There will be a break in the
precipitation during the day on Saturday before another Pacific
storm system brings additional precipitation for Sunday-Monday.
Periods of rain and showers will persist from Sunday through the
middle of next week as low pressure lingers in the vicinity of
SoCal. Current precipitation estimates for Sunday through the end
of next week are for 1.5 to 3.5 inches in the coastal areas of San
Diego and Orange Counties, 1.5 to 2.5 inches in the San Diego
valleys and the Inland Empire, 2.5 to 9 inches in the Riverside
and San Bernardino mountains, 2.5 to 3.75 inches in the San Diego
County mountains, 0.5 to 1.9 inches in the high desert, and 0.45
to 1.15 in the lower deserts.

&&

.AVIATION...
311620Z...Coastal areas...Patchy low clouds and fog with isolated
bases 100-400 feet MSL, tops to 600 feet and isolated vis 0-5SM.
Scatter out for most areas by 18Z, though rising cigs could persist
along some of immediate coast through the day. Low clouds based 1200-
2200 feet MSL will spread ashore and inland after 01Z. Rain to begin
by 12Z Thursday vcnty KSNA with cloud tops to 25000 feet MSL.

Otherwise, SCT high clouds today thickening and lowering below 10000
feet MSL tonight into Thursday. Mountains obscured Thursday in
clouds and showers.

&&

.MARINE...
Southerly winds increase tonight and achieve gale force Thursday and
seas will become hazardous. Winds will turn westerly and weaken
Thursday afternoon behind a cold front, but conditions will continue
hazardous for small craft Thursday afternoon into Saturday morning.
Check the Gale Watch and the Small Craft Advisory for details. There
is also a slight chance of thunderstorms Thursday afternoon and
night. Westerly winds will decrease Saturday, but southerly winds
will increase Sunday.

&&

.BEACHES...
A large west swell with a period of 13-15 seconds will bring high
surf Thursday into Saturday, with surf reaching 6-10 feet. Check the
High Surf Advisory for details. There is also a slight chance for 16-
lightning Thursday afternoon and night. High surf is possible again
on Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory from 2 AM Thursday to 6 AM PST Saturday for
     Orange County Coastal Areas-San Diego County Coastal Areas.

     Wind Advisory from 4 AM to 2 PM PST Thursday for San Diego
     County Coastal Areas.

     Flood Watch from Thursday morning through Friday morning for
     Apple and Lucerne Valleys-Coachella Valley-Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-San Bernardino County Mountains-San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Coastal Areas-San Diego County Deserts-San Diego
     County Mountains-San Diego County Valleys-San Gorgonio Pass
     Near Banning-Santa Ana Mountains and Foothills.

     Wind Advisory from 6 AM to 2 PM PST Thursday for San Bernardino
     and Riverside County Valleys-The Inland Empire-San Diego
     County Valleys.

     Winter Storm Warning from 4 AM Thursday to 6 AM PST Friday for
     Riverside County Mountains-San Bernardino County Mountains.

     Wind Advisory from 4 AM to noon PST Thursday for Orange County
     Coastal Areas-Orange County Inland Areas.

PZ...Gale Watch from late tonight through Thursday afternoon for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

     Small Craft Advisory from 1 PM Thursday to 8 AM PST Saturday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo Point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:10 AM PSTSmall Craft AdvisorySGX3 days
Jan 31, 2:18 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego36 hr
Jan 31, 2:27 AM PSTWinter Storm WarningSGXRiverside, San Bernardino52 hr

Nearby

Gale Warnings in California, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.